Alert archive / California / Beach Hazards Statements in 2018
Beach Hazards Statement 12, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Oct 4, 2018, 1:13 PM PDT for Los Angeles County, California. It took effect at Oct 5, 2018, 11:00 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2018, 1:13 PM PDT (20:13 UTC)
- In effect from
- Oct 5, 2018, 11:00 AM PDT
- Expired
- Oct 5, 2018, 6:10 PM PDT
- In force
- 7 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WHUS46 KLOX 042013 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 113 PM PDT Thu Oct 4 2018 CAZ041-087-050415- /O.NEW.KLOX.BH.S.0012.181005T1800Z-181007T0000Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 113 PM PDT Thu Oct 4 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and high risk of rip currents, which is in effect from Friday morning through Saturday afternoon. * HAZARDS...Surf of 3 to 6 feet will affect exposed south facing beaches from Friday morning through Saturday afternoon, then surf will subside Saturday night. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-050415- /O.NEW.KLOX.BH.S.0012.181005T1800Z-181007T0000Z/ Ventura County Coast- 113 PM PDT Thu Oct 4 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for elevated surf and high risk of rip currents, which is in effect from Friday morning through Saturday afternoon. * HAZARDS...Surf of 3 to 6 feet will affect exposed south facing beaches from Friday morning through Saturday afternoon, then surf will subside Saturday night. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Sweet
4 follow-up statements
773 WHUS46 KLOX 042331 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 431 PM PDT Thu Oct 4 2018 CAZ041-087-051100- /O.EXT.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 431 PM PDT Thu Oct 4 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY AFTERNOON... * HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will affect exposed south facing beaches from Friday morning through Sunday afternoon, peaking Friday night into Saturday. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-051100- /O.EXT.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/ Ventura County Coast- 431 PM PDT Thu Oct 4 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY AFTERNOON... * HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will affect exposed south facing beaches from Friday morning through Sunday afternoon, peaking Friday night into Saturday. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Gomberg/Sweet
225 WHUS46 KLOX 051214 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 514 AM PDT Fri Oct 5 2018 CAZ041-087-052015- /O.CON.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 514 AM PDT Fri Oct 5 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH SUNDAY AFTERNOON... * HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will affect exposed south facing beaches later this morning through Sunday afternoon, peaking tonight into Saturday. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-052015- /O.CON.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/ Ventura County Coast- 514 AM PDT Fri Oct 5 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH SUNDAY AFTERNOON... * HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will affect exposed south facing beaches later this morning through Sunday afternoon, peaking tonight into Saturday. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CK
954 WHUS46 KLOX 052005 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 105 PM PDT Fri Oct 5 2018 CAZ041-087-061200- /O.CON.KLOX.BH.S.0012.000000T0000Z-181008T0000Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 105 PM PDT Fri Oct 5 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * HAZARDS...Surf of 3 to 6 feet with local sets to 7 feet will affect exposed south facing beaches through Sunday afternoon, peaking tonight into Saturday. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-061200- /O.CON.KLOX.BH.S.0012.000000T0000Z-181008T0000Z/ Ventura County Coast- 105 PM PDT Fri Oct 5 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * HAZARDS...Surf of 3 to 6 feet with local sets to 7 feet will affect exposed south facing beaches through Sunday afternoon, peaking tonight into Saturday. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ RAT
447 WHUS46 KLOX 060110 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 610 PM PDT Fri Oct 5 2018 CAZ040-041-087-061100- /O.CAN.KLOX.BH.S.0012.000000T0000Z-181008T0000Z/ /O.NEW.KLOX.SU.Y.0017.181006T0110Z-181008T0000Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 610 PM PDT Fri Oct 5 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM PDT SUNDAY... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect until 5 PM PDT Sunday, replacing the previous beach hazards statement. | * SURF...Surf of 4 to 7 feet with local sets to 9 feet will affect exposed south facing beaches through Sunday afternoon, peaking tonight into Saturday morning. Strong and dangerous rip currents will be likely with this event. There is the potential for an extended period of elevated to high surf conditions and strong rip currents into next week as computer models show that Hurricane Sergio may return into our surf window. * TIDE...Minor coastal flooding and beach erosion is possible near times of high tide. Los Angeles Harbor will see a high tide near 6 feet at 712 pm this evening. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Sneaker waves can suddenly wash people off of beaches and rock jetties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Gomberg/Hall
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 12:01 PM PDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 4, 12:01 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 1201 PM PDT Thu Oct 4 2018 .SYNOPSIS...04/803 AM. Lingering showers today. Afternoon temperatures will warm tomorrow and Saturday then cool again through next week as a weak weather system moves across the region. Patchy overnight and morning low clouds and fog will return this weekend and persist into next week. && .SHORT TERM (TDY-SAT)...04/953 AM. Lots of low level moisture still lingering around from yesterday's system with some isolated showers. Even had a brief very heavy shower over downtown Santa Barbara around 9 am that dropped just over half an inch of rain. The heavy rain did not reach the Thomas burn and rates were below thresholds anyway but will continue to monitor. The expectation for today is that drier west to northwest flow will develop by this afternoon and reduce clouds/showers especially at lower elevations. Mountain areas will still have a possibility of showers through the afternoon but air mass expected to stabilize through the day with less chance for any heavy precip. Remainder of the forecast looks on track. Expecting some sub- advisory level northerly winds this evening in srn SB County and Central Coast. Also expecting some marine layer development later tonight, though the inversion is really weak, especially south of Pt Conception so it probably won't be a solid stratus layer. The increasing northerly winds will push up low level moisture from the San Joaquin Valley later tonight and cloud things up near the Grapevine with possibly a few light showers there through early morning Friday. *From previous discussion*** Hgts rise to 582 DM on Friday and while there will likely still be some strata cu development there will be more sunshine. These two things along with weak offshore flow from the north will bring about 3 to 6 degrees of warming to the area. North flow will continue on Friday night and will be a little stronger. The SBA south coast will see winds near or slightly above advisory levels. The north winds across the outer waters will spin up an eddy and this will bring low clouds to the VTA and LA coasts as well as the San Gabriel Vly. The north winds will keep the SBA south coast clear. The eddy will deepen the marine layer enough to keep partly cloudy skies over the LA and VTA coasts. Hgts drop a little also so max temps will be a little cooler than on Friday. .LONG TERM (SUN-WED)...04/321 AM. Models continue to forecast a large and cold trof over the western US while a big ridge develops along the east coast. The lift from the trof and the eddy will deepen the marine layer to over 5000 ft. On Sunday and Monday the lift from the eddy and the orographic lift will create a slight chc of showers across the foothills and the coastal slopes. By Tuesday the marine layer will be so deep that there will not be any more lift left and shower threat will end. The deep marine layer will again make for slowly clearing skies and an afternoon strata cu deck. The low clouds will slowly return to the Central Coast but continued north flow should keep the SBA south coast clear. Max temps will not change much through the xtnd period and will be a couple degrees below normal. && .AVIATION...04/1900Z. At 1801z, there was no marine inversion at KLAX, but there was a very moist layer up to about 9000 feet. There were widespread clouds at many different layers across the region west of the mountains this morning. This has resulted in a chaotic cloud pattern and very low confidence in the forecast. In general, a deep moist layer usually results in a reverse clearing pattern with coastal sections scattering out this afternoon and valley locations remaining bkn-ovc. Expect a more solid low cloud field tonight, with clouds arriving this evening in most areas. Expect mostly MVFR conds, except local VLIFR to LIFR conds are expected on the Central Coast and in the Santa Ynez Valley. KLAX...Low confidence in the 18Z TAF. VFR conditions are expected this afternoon. There is a 30 percent chance that marine clouds will arrive plus or minus two or more hours from the forecasted time. KBUR...Low confidence in the 18Z TAF. There is a 30 percent chance that marine clouds will arrive plus or minus two or more hours from the forecasted time. && .MARINE...04/907 AM. For the Outer Waters, moderate to high confidence in current forecast. There is a 30% chance of SCA level NW winds across the northern two thirds of the outer waters late this afternoon and evening. SCA level northwest winds are likely across the outer waters Friday afternoon through Sunday, with a 30% chance of Gale force winds Saturday night. There is a 30% chance of SCA level winds continuing into Mon. For the Inner Waters north of Point Sal, moderate to high confidence in current forecast. SCA conds are not expected thru Friday morning. There is a 30% chance of SCA conds late Fri afternoon and evening, then SCA conds are likely Sat afternoon into Sat night. There is a 30% chance of SCA level winds Sun. For the Inner Waters south of Point Conception, moderate confidence in current forecast. There is a 30% chance of SCA level winds across the western SBA Channel Fri evening. SCA conds are likely across the SBA Channel Saturday afternoon and evening. Otherwise, otherwise conditions should remain below SCA levels. A slight chance of showers will linger over the waters through the morning. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (SAT-WED). Gusty northerly winds possible across SLO/SB Counties and the Grapevine Saturday. && PUBLIC...MW/Rorke AVIATION...Sweet MARINE...Sweet SYNOPSIS...Kj weather.gov/losangeles
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 11:55 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 80 min |
Nearby
Beach Hazards Statements in California, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.